I've been on this for about 4 months now and in that time I've gained about 20 pounds. I'm 43 and at the heaviest I've ever been. Now I'm in full blown depression.
I have been on lithium since I was diagnosed with bipolar 1 27 years ago. I gained 10 pounds in a short time on 900 mg a day and that was it. I like so many others here have commented found that Lithium was the only drug that ever worked to for me.
After several years the dr. increased my dose to 1200 mg a day. I did gain another 5-7 pounds. I am now back on 900 mg and I have lost 10 pds. since. I have included much walking, drinking more water and doing physical therapy in my routine. This helps me to maintain my weight steady. I have learned to accept some weight gain because I never want to go back to the awful life I had without lithium. Please don't give up before the miracle happens.
My biggest concern with lithium is that it is known to cause hypothyroidism, which in turn has to be treated with other medications, and blood levels have to be checked often because it can cause blood levels to fluctuate greatly. It has to be closely monitored. And, sadly, yes, also can cause significant weight gain.
I was taking 1200 mg per day and I found I lost some weight, but then I was doing a pretty physical job. I just didn't like the hand tremor when I was operating heavy machinery or signing shipping documents. I'm wondering if I should revisit taking it after a break of 15 years.
I've been on lithium for a month now, and wow does it make me want to eat. When reading the side effects I noticed that increased thirst is one of them. I am one of those people that doesn't like to drink water and I also confuse being thirsty with being hungry. So I started drinking at least 8 oz of water and waiting 15 minutes before eating. It's been working well. I would say make sure you're getting enough water.
I've gained a bit of weight on lithium, but I've been on it for over 30 years. My thyroid function has been impacted which in turn creates a slower metabolism and more weight gain. It's a vicious cycle. I'm staying on lithium, though, because I, like others, value my mental health over a few extra pounds.
One big thing I want to share is to try 5-HTP for weight loss and/or stabilization. I take 100 mg 5-HTP at 3pm, then another around 7pm when cravings start to creep in. It seems to be making a difference in hunger. Just be sure to ask your doctor about adding 5-HTP because it can interfere with antidepressents and other meds.
Best of luck to you.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 27 Apr 2014 • 3 answers
Posted 22 Jul 2014 • 8 answers
Posted 23 Nov 2014 • 5 answers
Posted 10 Sep 2015 • 3 answers
Posted 6 Mar 2016 • 1 answer